Alert archive / Iowa / Areal Flood Warnings in 2016

Areal Flood Warning 8, NWS Des Moines, IA

September 22, 2016Bremer County, Iowa

NWS Des Moines, IA issued this areal flood warning at Sep 22, 2016, 3:05 AM CDT for Bremer County, Iowa. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2016, 3:05 AM CDT (08:05 UTC)
Expired
Sep 23, 2016, 3:00 AM CDT
In force
24 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Bremer County, IA

The radar

The La Crosse radar (KARX), 148 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at Sep 21, 11:52 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 21, 11:52 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
1152 PM CDT Wed Sep 21 2016

.SHORT TERM.../This evening through Thursday/
Issued at 344 PM CDT Wed Sep 21 2016

The primary concern into tonight is obviously convective trends
include heavy rain and severe potential. The current Grinnell-Forest
City outflow boundary from morning convection continues to try and
initiate new convection but is having little luck sustaining
anything or anchoring to it. A detailed look at the cells and radar
fineline notes development on either side of the boundary suggesting
this is mainly elevated. Thus even though uncapped 3000 j/kg MLCapes
are in place just west of the feature there seems to be regarding rainfall
potential, precipitable water and warm cloud depth values are not
extreme, but seasonally high vs climatology promoting efficient
rainfall rates. The outflow boundary has reduced confidence in
high resolution solutions, but the HRRR, RAP and HopWRF had the
best handling on earlier Upper MS Valley convection and suggest
the northern few tiers of IA, eastward to the MS river could get
hit with heavy rains overnight with 15z ESRL HRRR amounts up to an
alarming 5-10 inches and the 15z HopWRF showing high neighborhood
probabilities of at least 5 inches over NE IA out of our forecast
area. Other models only show a few inches however, which is
possible if the stronger Corfidi vector movement makes the
convection too progressive north to south. So again it needs to be
emphasized that a very high impact event is certainly possible but
with somewhat diminished confidence due to model spread and
uncertainties.

Remember that this uncertainty is also carried over into the current
river forecasts which include 48 hours worth of QPF rather than the
typical warm season 24 hours. Current QPF depicts a widespread but
middle of the road 2-3 inches of rainfall affecting the Winnebago
and Cedar basins which results in moderate flooding in several
locations. Changes in location or rainfall amounts on either side of
that spread could result in lower or higher forecast stages. This is
why Hydrological Outlooks rather than warnings have been issued
until confidence in locations and magnitude increases.ow chances
of anything getting rooted surface based at the moment.
Convergence is shallow per the lack of 0-2km moisture convergence
and surface winds east of the boundary are veering suggesting a
downward trend in overall convergence. Some strong to severe
elevated storms are still possible however with higher effective
shear and ESRH still in place north and east of the boundary.

The question into tonight then turns to where new MCS development
will occur and its movement. Confidence is not the highest however
as none of the models are handling the strength of the outflow
boundary well. Examination of 305K isent surfaces show the NAM and
GFS focusing 30-40kts of flow and convergence from the Mason City
area into southern MN while the latest Rap washes this out more and
highlights MN. The latest objective analysis shows the 925/850mb
fronts and associated frontogenesis into MN so this would appear to
be the favored MCS genesis region. It does not mean IA will be
spared however. The strength of the inflow results in Corfidi
vectors with a pronounced southern motion suggesting the MCS will
eventually be drawn into IA. MUCapes of a few thousand should
persist into the night with around 30kts of effective shear
suggesting severe storms would remain possible with favorable shear
orientation north to south into IA.

.LONG TERM.../Thursday night through Wednesday/
Issued at 344 PM CDT Wed Sep 21 2016

Little change in going forecast for the next few days. Confidence in
overall trends for heavy rainfall potential remains high...but
details still debatable due to daily mesoscale interactions.

By early Thursday morning still expecting ongoing convection
across the north with old outflow boundary still the focus for
some thunderstorm activity over the north half of the forecast
area. Though the better forcing will be in the overnight period
tonight...there will still be enough instability during the
morning and afternoon hours to promote thunderstorms with locally
heavy rainfall potential over the north half of the forecast area.
Will maintain FFA across the area through tomorrow afternoon.
Through the night another strong push of thetae advection will
precede the next upstream wave propagating northeast by 12z
Friday. Most of any convection should be confined to the north
third Thursday night and north into Minnesota. With the boundary
holding on there will still be the potential for additional
locally heavy rainfall across the north. If trends continue...
there may be a need for an extension of headlines there. By 12z
Friday models push the warm front well into southern Minnesota.
This will temporarily limit convection over our area as all of the
forcing will be moving north. With the warm sector fully realized
once again Friday...highs will move back into the upper 80s to
lower 90s during the afternoon hours. Surface dew points will
again remain rather uncomfortable in the mid to upper 60s...with
heat indices well into the 90s by late afternoon. With the approach
of an upper level trough over the northern Plains Saturday a cool
front will move into the area by 12-18z. Models have advanced the
front a bit faster...though the boundary begins to slow as it
crosses the region from Sunday through Monday morning. Unfortunately...
the tropical moisture feed will remain intact just along and east
of this boundary. There is some uncertainty but if the boundary is
hung up long enough additional moderate to locally heavy rainfall
amounts of 1 to 2 inches may occur over the region between Saturday
evening and Monday morning...especially east of I35. The GFS and
Euro diverge thereafter...with the GFS focusing the boundary southeast
of the region from Monday through Wednesday. The Euro holds the boundary
over eastern Iowa and with a more northerly track of the northern
Plains system into midweek next week as well as a rather strong southern
stream H500 system developing by 12z Monday. The GFS has the northern
system looping back southeast by 00z into the Central Plains with
virtually no southern stream component at H500 at that time. The
result here is that the surface boundary and rain is pushed out of
the region by the GFS. For comparison...the GEM is even slower and
farther west than the Euro. At this time...will have to weight the
Euro/GEM solutions a bit higher and will need to closely monitor
trends through the weekend. If the latter proves a better solution...the
resultant rainfall over the region could additionally add several
more inches of precipitation on top of what is projected through
Monday. The reason...both the direct fetch from the Gulf and potential
for another old tropical system being injected into the area from
the southern Plains. Highs next week should be cooler with extensive
cloud cover and chances for rainfall.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1152 PM CDT Wed Sep 21 2016

Additional thunderstorms are expected to spread across northern
Iowa late tonight and linger into Thursday. Have included VCTS at
the northern sites where thunder is more likely, compared to the
VCSH at KDSM during the morning hours Thursday. Southerly winds
expected to transition to more southeasterly to easterly toward
Thursday evening.

&&

.HYDROLOGY...
Issued at 344 PM CDT Wed Sep 21 2016

Regarding rainfall potential, precipitable water and warm cloud
depth values are not extreme, but seasonally high vs climatology
promoting efficient rainfall rates. The outflow boundary has reduced
confidence in high resolution solutions, but the HRRR, RAP and
HopWRF had the best handling on earlier Upper MS Valley convection
and suggest the northern few tiers of IA, eastward to the MS river
could get hit with heavy rains overnight with 15z ESRL HRRR amounts
up to an alarming 5-10 inches and the 15z HopWRF showing high
neighborhood probabilities of at least 5 inches over NE IA out of
our forecast area. Other models only show a few inches however,
which is possible if the stronger Corfidi vector movement makes the
convection too progressive north to south. So again it needs to be
emphasized that a very high impact event is certainly possible but
with somewhat diminished confidence due to model spread and
uncertainties.

Remember that this uncertainty is also carried over into the current
river forecasts which include 48 hours worth of QPF rather than the
typical warm season 24 hours. Current QPF depicts a widespread but
middle of the road 2-3 inches of rainfall affecting the Winnebago
and Cedar basins which results in moderate flooding in several
locations. Changes in location or rainfall amounts on either side of
that spread could result in lower or higher forecast stages. This is
why Hydrological Outlooks rather than warnings have been issued
until confidence in locations and magnitude increases.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for IAZ004>007-
015>017-023>028-033>039-044>048.

&&

SHORT TERM...Small
LONG TERM...REV
AVIATION...Beerends
HYDROLOGY...Small
Hazardous weather outlook, Sep 21, 11:47 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1147 PM CDT WED SEP 21 2016

IAZ004>007-015>017-023>028-033>039-044>048-221000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-
1147 PM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

HEAVY RAIN IS ANTICIPATED AND A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR THE AREA THROUGH THURSDAY EVENING. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN AND ISOLATED SEVERE
WEATHER ARE EXPECTED ON THURSDAY INTO THURSDAY EVENING. THE NEXT
POTENTIAL FOR STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY. THE
PREDICTABILITY FOR SEVERE WEATHER REMAINS TOO LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THURSDAY.

IAZ049-050-057>062-070>075-081>086-092>097-221000-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1147 PM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A CHANCE OF THUNDERSTORMS IS FORECAST OVERNIGHT TONIGHT INTO
THURSDAY MORNING. THE SEVERE WEATHER POTENTIAL REMAINS LOW AT THIS
TIME. LOCALLY BRIEF HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND ISOLATED SEVERE WEATHER
ARE POSSIBLE ON THURSDAY INTO THURSDAY EVENING. THE NEXT POTENTIAL
FOR STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY. THE PREDICTABILITY
FOR SEVERE WEATHER REMAINS TOO LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THURSDAY.

MJB

In the hours before

Special weather statement, Sep 21, 9:05 PM CDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
905 PM CDT WED SEP 21 2016

IAZ027-028-220245-
BREMER IA-BUTLER IA-
905 PM CDT WED SEP 21 2016

...SMALL HAIL WITH THUNDERSTORM COMPLEX OVER NORTHERN BUTLER AND
BREMER COUNTIES...

AT 904 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREENE...OR 9 MILES NORTH OF ALLISON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAVERLY...CLARKSVILLE...GREENE...PLAINFIELD AND FREDERIKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4272 9231 4280 9299 4291 9296 4291 9223
TIME...MOT...LOC 0204Z 268DEG 18KT 4288 9284

SKOW
Local storm report, Sep 21, 10:47 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1047 PM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HEAVY RAIN       GREENE                  42.90N 92.80W
09/21/2016  M7.50 INCH       BUTLER             IA   FIRE DEPT/RESCUE

            STORM TOTAL.

&&

MJB
Local storm report, Sep 22, 1:50 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
150 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     FLASH FLOOD      GREENE                  42.90N 92.80W
09/22/2016                   BUTLER             IA   EMERGENCY MNGR

            MULTIPLE HOMES IN GREENE NOW BEING IMPACTED
            BY FLOODWATERS FROM THE RAPIDLY RISING SHELL
            ROCK RIVER. EM ESTIMATES THAT THE RIVER IS
            NEAR THE LEVEL IT REACHED IN 2008.

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:05 PM CDTSevere Thunderstorm WarningDMXCerro Gordo55 min
Sep 21, 7:16 PM CDTTornado WarningDMXCerro Gordo13 min
Sep 21, 7:43 PM CDTTornado WarningDMXBremer, Butler47 min
Sep 21, 8:26 PM CDTSpecial Weather StatementDMXBremer64 min
Sep 21, 8:54 PM CDTFlash Flood WarningDMXBremer6 hr
Sep 21, 9:05 PM CDTSpecial Weather StatementDMXBremer40 min
Sep 21, 9:39 PM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler5 days
Sep 21, 9:40 PM CDTRiver Flood WarningDMXBlack Hawk8 days
Sep 21, 9:41 PM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler6 days
Sep 21, 9:50 PM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth4 days
Sep 21, 10:51 PM CDTAreal Flood WarningDMXCerro Gordo, Franklin, Worth48 hr
Sep 22, 4:13 AM CDTFlash Flood WarningDMXCerro Gordo, Hancock6 hr
Sep 22, 7:00 AM CDTFlash Flood WarningDMXButler4 hr
Sep 22, 10:22 AM CDTRiver Flood WarningDMXWright6 days
Sep 22, 11:23 AM CDTAreal Flood WarningDMXBremer, Butler24 hr

Nearby

Areal Flood Warnings in Iowa, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.